West Virginia, 2018Flash Flooding and Flooding in West Virginia, June 21 to 22, 2018
June 21 to 22, 2018 · NWS RLX · 9 events in 8 counties and zones
As a front oscillated north and south across the middle Ohio River Valley and central Appalachains, areas of repetitive, heavy rainfall led to flooding on the 21st and 22nd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $41,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a front oscillated north and south across the middle Ohio River Valley and central Appalachains, areas of repetitive, heavy rainfall led to flooding on the 21st and 22nd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 21, 1:31 PM EST, 1 hour 34 minutes earlier.
Area forecast discussion, Jun 21, 1:31 PM EST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
231 PM EDT Thu Jun 21 2018
.SYNOPSIS...
Frontal boundary in vicinity into the weekend with showers and
storms. Cold front Sunday night.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 210 PM Thursday...
Synoptically, have a surface boundary drifting around across the
northern half of the forecast area. A bit tough to pinpoint
right where it is but a rough estimate puts it in the US 50
corridor as of early this afternoon. Along and south of the
front, have scattered to widespread showers, with some embedded
thunder. There is very little instability due to the cloud
cover, but appears to be just enough to keep some areas of
deeper convection capable of lightning and thunder. Precipitable
water remains in the 2-2.25" range across much of the forecast
area, with heavy rain expected from any developed shower/storm.
No changes planned to the current flash flood watch as it
appears to capture the southern end of the heavier, more
persistent rainfall pretty well.
As a stacked area of low pressure approaches from the west later
tonight we should see this boundary slowly lift north as a warm
front, and have POPs decreasing from south to north. Friday is a
tricky day, with that boundary still somewhere in the vicinity
and then a cold front approaching from the west. Stayed fairly
broad with POPs, expecting showers and thunderstorms across most
of the forecast area at some point through the day. We should
see some peaks of sun across the southern and western forecast
area Friday morning, which will help build instability which
could support some storms with strong gust potential. Flash
flood watch also continues through the day.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 231 PM Thursday...
A low pressure system will move from Indiana to the St Lawrence
Seaway and then into the Atlantic Ocean by the end of the period. As
it does, a warm front associated with the low will push northeast
Friday night with a cold front pushing southeast early Saturday.
Another cold front is then expected to push southeast across the
region Sunday into Sunday night.
This will keep plenty of moisture over the area allowing for showers
and thunderstorms. Much of the deeper moisture should exit the
region with the passage of the initial cold front with drier air
filtering into the area with the second front.
have kept mention of showers and thunderstorms in the forecast until
the second front pushes through.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 231 PM Thursday...
Dry high pressure system will build into the region on Monday with
this feature expected to remain in control through mid week.
A few storms are possible early Monday with dry weather anticipated
through much of Wednesday. The high should push east allowing a
warm front to approach the region from the southwest Wednesday into
Thursday. This feature should result in chances of showers and
storms overspreading the area from the west Wednesday into
Thursday.
After several days of warm and rather muggy mornings, lows
Tuesday morning should be quite pleasant with readings in the
mid 50s to0 low 60s across the lowlands with readings in the 50s
across the mountains. However, expect morning wills become
quite muggy again as low-level moisture returns.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 220 PM Thursday...
Messy aviation day with scattered to widespread showers and
storms moving from south to north. Expect highly variable
conditions ranging from VFR to IFR as showers/storms pass
through. Tried to time out some tempos, but confidence rather
low on timing and placement. Overnight, coverage of showers and
storms should decrease, but cannot rule out stray cells. With
some flow, opted to stress lower ceilings more than fog, however
patches of dense fog may form. Additional showers and storms
expected on Friday.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing and level of restrictions may vary
in showers and storms through the period. Fog may be more
dense or widespread tonight.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY M H M M H H M M M M M L
HTS CONSISTENCY L H H M M M M M M M H M
BKW CONSISTENCY M M M M H L M L M M L H
EKN CONSISTENCY L L H H H H M H H H M M
PKB CONSISTENCY M H H H H H M M M M M M
CKB CONSISTENCY H M H H H M H H H H M H
AFTER 18Z FRIDAY...
Brief IFR conditions expected in afternoon thunderstorms
through the weekend.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch through late Friday night for WVZ007>011-
014>020-027>032-039-040-519>526.
OH...Flash Flood Watch through late Friday night for OHZ066-067-075-
076-083>086.
KY...None.
VA...None.
&&
SYNOPSIS...JSH/MZ
NEAR TERM...MZ
SHORT TERM...JSH
LONG TERM...JSH
AVIATION...MZHazardous weather outlook, Jun 21, 9:43 AM EST, 5 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1043 AM EDT Thu Jun 21 2018
WVZ010-011-018>020-027>032-039-040-519>526-221445-
Pleasants-Tyler-Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-
Harrison-Taylor-Upshur-Barbour-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
1043 AM EDT Thu Jun 21 2018
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE FRIDAY NIGHT...
This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia, northern West Virginia and
southeast West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
OHZ066-067-075-076-083>086-WVZ007>009-014>017-221445-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason-
Jackson WV-Wood-Putnam-Kanawha-Roane-Wirt-
1043 AM EDT Thu Jun 21 2018
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE FRIDAY NIGHT...
This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northern West Virginia,
southern West Virginia and western West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
In addition, a few thunderstorms Friday afternoon and evening could
produce damaging wind gusts and/or large hail.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013-024>026-033-034-
515>518-221445-
Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Lincoln-Mingo-Logan-Boone-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
1043 AM EDT Thu Jun 21 2018
This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of southeast
West Virginia, southern West Virginia and western West Virginia.
.DAY ONE...Today and Tonight.
If thunderstorms move over the same area repeatedly, flash flooding
could result.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
If thunderstorms move over the same area repeatedly Friday, flash
flooding could result.
In addition, a few thunderstorms Friday afternoon and evening could
produce damaging wind gusts and/or large hail.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Jun 21, 2:45 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
345 PM EDT THU JUN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG RUTLAND 39.04N 82.13W
06/20/2018 MEIGS OH PUBLIC
TREES DOWN NEAR RUTLAND IN MEIGS COUNTY. PUBLIC REPORT
RELAYED VIA TRAINED SPOTTER.
&&
EVENT NUMBER RLX1800103
MECLocal storm report, Jun 21, 2:56 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
356 PM EDT THU JUN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FLASH FLOOD SISSONVILLE 38.50N 81.64W
06/21/2018 KANAWHA WV BROADCAST MEDIA
VIDEO OF WATER RUSHING DOWN NEIGHBORHOOD STREETS AND
OVERWHELMING DRAINS.
&&
EVENT NUMBER RLX1800104
MECFlash Flood, Kanawha
- When
- June 21, 3:05 PM EST to 9:00 PM EST
- Where
- Kanawha County, 1.65 mi N of Rocky Fork to 6.22 mi NNE of Elkview
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Broadcast Media
- Coordinates
- 38.474, -81.719
Multiple roads flooded around Sissonville. This included Sissonville Drive near exit 114 of I-77, and also in the 7000 block. The Topspot Country Cookin' restaurant along Sissonville Drive was flooded, along with the Pocatalico Community Church across the street. Lake Fork Road also flooded near Sissonville. The 6200 block of Kellys Creek Road was closed due to high water. Haines Branch Road was closed at the I-77 underpass due to high water.
Flood, Wood
- When
- June 21, 3:30 PM EST to 7:00 PM EST
- Where
- Wood County, 0.87 mi SE of Parkersburg to 0.41 mi WSW of Waverly
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.260, -81.540
Multiple roads were flooded including sections of Route 2.
Flash Flood, Jackson
- When
- June 21, 3:38 PM EST to 4:38 PM EST
- Where
- Jackson County, 0.69 mi N of Kentuck to 1.04 mi E of Kentuck
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 38.660, -81.600
Minor flooding occurred along the Left Fork of Laurel Fork.
Flood, Pleasants
- When
- June 21, 4:20 PM EST to 7:00 PM EST
- Where
- Pleasants County, 1.48 mi WNW of Cluster to 0.95 mi N of Walnut Hill
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.340, -81.355
State Route 2 flooded in multiple spots.
Flood, Ritchie
- When
- June 21, 11:28 PM EST to June 22, 2:00 AM EST
- Where
- Ritchie County, 0.87 mi NNE of Pennsboro to 0.93 mi WNW of Pennsboro
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 39.292, -80.965
Fream Street in Pennsboro was closed due to high water.
Flood, Tyler
- When
- June 22, 6:30 AM EST to 5:30 PM EST
- Where
- Tyler County, 0.89 mi SSE of Everett to 1.14 mi NNE of Adonis
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- River/Stream Gage
- Coordinates
- 39.468, -81.023
Stewards Run Road was flooded from high water along Middle Island Creek. The stream gage showed the creek topped is 14 foot bankfull level around sunrise on the 22nd. The creek crested at 15.6 feet late that morning and returned to within its banks just before 6 PM.
Flash Flood, Harrison
- When
- June 22, 1:00 PM EST to 3:00 PM EST
- Where
- Harrison County, 1.38 mi N of Lodgeville to 0.94 mi WSW of Maple Lake
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 39.300, -80.270
Flooding occurred around Bridgeport, including in the Archwood and Courtright areas.
Flash Flood, Harrison
- When
- June 22, 3:19 PM EST to 5:19 PM EST
- Where
- Harrison County, 1.05 mi NNE of Wallace to 1.46 mi E of Wallace
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.414, -80.472
Little Elk Creek Road was closed due to flooding along Little Elk Creek.
Flash Flood, Lewis
- When
- June 22, 6:40 PM EST to 8:40 PM EST
- Where
- Lewis County, 1.88 mi W of Deanville to 1.13 mi NNW of Ben Dale
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 39.053, -80.485
Minor, but widespread flooding occurred in Weston. Portions of Cottage and Walnut Streets were closed. The Shady Brook neighborhood also experienced flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, June 21 to 23, 20183 deaths · 17 events
- Excessive Heat in Nevada, June 21 to 23, 20182 deaths · 1 event
- Flash Flooding and Flooding in Virginia, June 21 to 24, 2018$185,000 · 115 events
- Heat in California, June 21 to 22, 20181 death · 2 events
- Flash Flooding and Flooding in Ohio, June 21 to 22, 2018$500,000 · 14 events
- Damaging Winds in Mississippi, June 21, 2018$239,000 · 55 kt wind · 9 events
- Damaging Wind and Lightning Strike in Florida, June 21, 2018$275,000 · 50 kt wind · 2 events
- Damaging Winds in Tennessee, June 21, 2018$91,000 · 60 kt wind · 11 events
- Flash Flood in Louisiana, June 21, 2018$50,000 · 1 event
- Damaging Winds in Kentucky, June 21, 2018$37,000 · 61 kt wind · 3 events
- Flooding in South Dakota, June 21 to 30, 201813 events
- Hail and Damaging Winds in Montana, June 21, 20181.25 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755362, 755329, 755336, 755353, 755354, 755375, 755356, 755355, 755358.